Open Access System for Information Sharing

Login Library

 

Article
Cited 0 time in webofscience Cited 0 time in scopus
Metadata Downloads

A Puzzle of Infinitely Many Mutually Independent Bets

Title
A Puzzle of Infinitely Many Mutually Independent Bets
Authors
LEE, CHUNGHYOUNG
POSTECH Authors
LEE, CHUNGHYOUNG
Date Issued
2018-12
Publisher
한국분석철학회
Abstract
I present a new puzzle where a player is offered infinitely many mutually independent bets each of which has a positive expected return but which collectively lead to a net loss almost surely with probability 1. This puzzle is similar to the one presented by Vann McGee (1999) where there are infinitely many mutually dependent bets each of which has a positive expected return but whose cumulative outcome is a sure loss. Both puzzles pose a serious threat (while my new puzzle, because of the mutual independence of the bets, poses a more serious threat) to the principle of expected utility maximization because the principle seems to recommend us to take each and every one of the bets whereas it does not seem rational to take all of them. I then argue that the two puzzles can be solved in a uniform way: It is impossible to take all of the bets if you have only a finite amount of money and it is not irrational to take them all if you have an infinite amount of money.
URI
https://oasis.postech.ac.kr/handle/2014.oak/94668
ISSN
1598-9275
Article Type
Article
Citation
철학적 분석, vol. 40, page. 91 - 103, 2018-12
Files in This Item:
There are no files associated with this item.

qr_code

  • mendeley

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.

Related Researcher

Researcher

이충형LEE, CHUNGHYOUNG
Div of Humanities and Social Sciences
Read more

Views & Downloads

Browse